Wednesday, July 27, 2016

Side effects to immunotherapy....Part 5

In my endeavor to keep up with all that is wonderful in immunotherapy, there is also the not so good side effects that a patient (and their doc) should be aware of .  Here was the last installment:  

Bullous pemphigoid, an autoantibody-mediated disease, is a novel immune-related adverse event in patients treated with anti-programmed cell death 1 antibodies.  Hwang, Carlos, Chou, et al.  Melanoma Res. 2016 Mar 30. 

Anti-programmed cell death 1 (anti-PD1) antibodies such as pembrolizumab have shown improved progression-free and overall survival in patients with advanced melanoma. Of 124 patients reviewed in Westmead Hospital from May 2012 to November 2015, treated with pembrolizumab for advanced melanoma, we encountered three cases of bullous pemphigoid (BP). We have previously reported a case of BP. In two recent cases, BP was diagnosed early and treated promptly with potent topical or oral steroid. Patients on anti-PD1 antibodies are at a higher risk of developing cutaneous immune-related adverse events such as lichenoid reactions, eczema and vitiligo. No cases of BP were encountered in the previously published cohort of 260 melanoma patients treated with BRAF inhibitors; as such, it appears that BP is associated with anti-PD1 treatment rather than metastatic melanoma. BP appears to be another immune-related adverse event, and clinicians should have a low threshold for performing cutaneous biopsies and immunofluorescence studies in patients on anti-PD1 therapies.

Inflammatory arthritis and sicca syndrome induced by nivolumab and ipilimumab. Cappelli, Gutierrez, Baer, et al.  Ann Rheum Dis. 2016 Jun 15.

Immune checkpoint inhibitors (ICIs) targeting the cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) and programmed cell death protein 1 (PD-1) pathways have demonstrated survival improvements in multiple advanced cancers, but also cause immune-related adverse events (IRAEs). IRAEs with clinical features similar to rheumatic diseases have not been well described. We report patients with inflammatory arthritis and sicca syndrome secondary to ICIs.  We report patients evaluated in the Johns Hopkins Rheumatology clinics from 2012 to 2016 identified as having new rheumatological symptoms in the context of treatment with ipilimumab (anti-CTLA-4) and/or nivolumab (anti-PD-1) for solid tumours.  We identified 13 patients who received ICIs and developed rheumatological IRAEs. Mean age was 58.7 years. Cancer types included melanoma, non-small cell lung cancer, small cell lung cancer and renal cell carcinoma. ICI regimens included nivolumab or ipilimumab as monotherapy (n=5), or combination nivolumab and ipilimumab (n=8). Nine of 13 patients developed an inflammatory arthritis, 4 with synovitis confirmed on imaging (3 ultrasound, 1 MRI) and 4 with inflammatory synovial fluid. Four patients developed sicca syndrome with severe salivary hypofunction. Other IRAEs included: pneumonitis, colitis, interstitial nephritis and thyroiditis. Antinuclear antibodies were positive in 5 out of 13 patients. All 13 patients were treated with corticosteroids with varying response. Two patients were treated with methotrexate and antitumor necrosis factor therapy for inflammatory arthritis.  As ICIs are increasingly used for a range of malignancies, new cases of rheumatic IRAEs are likely to emerge. Further research is required to understand mechanisms, determine risk factors and develop management algorithms for rheumatic IRAEs.

Nivolumab-induced chronic inflammatory demyelinating polyradiculoneuropathy mimicking rapid-onset Guillain-Barré syndrome: a case report.  Tanaka, Maruyama, Tomidokoro, et al.  Jpn J Clin Oncol. 2016 Jul 5.

Nivolumab, an anti-programmed death-1-specific monoclonal antibody, has demonstrated a durable response and effect on overall survival and has become one of the standard treatments for patients with advanced melanoma. Reported herein is a case of nivolumab-induced chronic inflammatory demyelinating polyradiculoneuropathy, in which an 85-year-old woman with stage IV melanoma developed grade 1 paresthesia 2 weeks after the initial dose of nivolumab was administered. With continued treatment, the neurological deficiency deteriorated rapidly, mimicking Guillain-Barré syndrome, causing such a dramatic decrease in her activities of daily living that she could no longer function in daily life. Thus, nivolumab treatment was discontinued. A course of intravenous immunoglobulin infusion yielded a dramatic clinical improvement; in particular, improved motor control was observed within a few days. Her initial presentation was suggestive of acute inflammatory demyelinating polyradiculoneuropathy, a subtype of Guillain-Barré syndrome; however, the good response to steroids and exacerbation 8 weeks after the onset were suggestive of chronic inflammatory demyelinating polyradiculoneuropathy induced by nivolumab. This is the first case of Guillain-Barré syndrome-like autoimmune polyradiculoneuropathy induced by programmed death-1/programmed death-ligand 1 inhibitors. Although neurological adverse events related to nivolumab are rare, they can become severe, requiring early diagnosis and intervention. Intravenous immunoglobulin may be considered as an effective initial treatment for patients who develop acute autoimmune nervous system disorders due to nivolumab.

Panic not! vigilant and talk to your doc about any symptoms you are having that concern you.  Cause..."This stuff is weird!!!" - c

No comments:

Post a Comment